When you take a TYLENOL the last thing you’re thinking about is your ears.
They’re off hiding on the sides of your head while you’re focused on shaking that throbbing ache in your neck, but few people realize that ingesting something as basic as acetaminophen can put your ears at risk for ototoxicity. It’s an obnoxious yet unavoidable reality when it comes to protecting your hearing health, but acknowledging the oft overlooked ramifications of your medications is an important first step when deciding how to best address a health issue.
So, today, we’re going to look at one of the most overlooked side effects and one of the most common causes of hearing loss: ototoxicity. What it is and how you can prevent it.
According to the American Academy of Audiology, “Ototoxicity refers to damage to the hearing and/or balance organs that occurs after exposure to medications or chemicals that affect the inner ear.” These medications and chemicals are what’s known as ototoxic, and they can adversely impact a person’s ability to hear, maintain their balance or both.
It’s a pretty severe designation that a medication can receive, but what medications do you have to watch out for?
Surprisingly, the list is pretty long. In fact, the American Speech-Language-Hearing Association (ASHA) states that “There are more than 200 known ototoxic medications (prescription and over-the-counter) on the market today.” These include medications from aspirin to some anticancer drugs.
This unfortunate matter puts many patients in a compromised position where they must decide what parts of their body they must sacrifice in order to attain their health goals, but regardless of the decision these patients make, they must be aware of the impacts that ototoxic medications will have on their quality of life.
Ototoxicity is a slow affliction that often begins when the patient’s ears start to ring. Over time, hearing loss may start to occur, but as with all hearing loss, it may go unnoticed until the patient’s communication begins to be affected. Balance may also be affected, but sometimes the human body will learn to adapt to these changes, making the impact of ototoxicity on balance temporary.
Unfortunately, there are no approved protective strategies that are approved by the necessary governing bodies, but you can still educate yourself on the types of ototoxic drugs and chemicals that may put you at risk.
According to the Sound Relief Hearing Center, the most common medications that cause ototoxicity are non-steroidal anti-inflammatory drugs (NSAIDs), certain antibiotics including aminoglycosides, certain cancer medications, water pills and loop diuretics, long-term hormone therapy and quinine-based medications. Understanding that keeping track of all these medications is a fool’s errand, they compiled a fairly comprehensive list of ototoxic drugs that anyone can reference here.
With a list this long, consuming an ototoxic medication is unavoidable if not inevitable, but there are things that you can do before and while being treated with one of these drugs.
To begin, ASHA recommends visiting an audiologist to record a baseline evaluation of all your hearing and balance faculties. “The baseline record should include an audiologic hearing test that uses high-pitched testing, word recognition, and other tests when possible. This information can help you and your doctor make any important decisions to stop or change the drug therapy before your hearing is damaged.”
There may be cases in which your medication cannot be changed, but if you find yourself in that situation, consult with your audiologist to manage the effects that come as a result.
A baseline hearing evaluation is highly recommended for anyone who thinks they may be taking an ototoxic medication.
Call Big Sky Audiology at 406-656-2003 to schedule your appointment today!